Although this is a question best answered in a conference with a patient's personal physician, it is generally not safe for a patient to regularly combine lisinopril and alcohol. Lisinopril is an angiotensin-converting enzyme (ACE) inhibitor medication used to treat heart problems by decreasing the amount of fluid the heart has to pump by increasing blood flow to the kidneys and urinary system. Alcohol, a social lubricant, is a well-known diuretic that works by limiting the effects of another hormone that controls blood flow to the kidneys. Caution regarding using both substances simultaneously is strongly suggested because they both cause a similar reaction in the body — fluid release — and when combined can potentiate, or intensify, each others' normal effects. Whether lisinopril and alcohol can be safely combined should be discussed with the patient's supervising physician and details on frequency and amount of the planned alcohol intake should be included.
The reason so much care is advised in combining these two substances is that both cause the patient to excrete fluids, thus lowering blood pressure. Dizziness is a well-known and common side effect of lisinopril alone. The dehydrating effects of alcoholic drinks are also well documented. When the fluid excretory effects of lisinopril and alcohol are combined, the patient's blood pressure can become too low and dizziness and fainting are more apt to occur.
For patients with diabetes who are on oral antihyperglycemic medications or insulin injections, taking drinking while taking lisinopril is also a poor combination. Lisinopril is documented to increase the effectiveness of these medications, lowering blood sugar beyond what might be safe for a diabetic patient. Ingestion of alcohol accelerates insulin production by the pancreas, resulting in low blood sugar readings independently. Again, these two agents can act together to make an already unstable situation possibly dangerous.
Hyperkalemia, or high potassium levels in the blood, is a common side effect of lisinopril therapy, particularly when a patient has suffered significant fluid loss. This electrolyte imbalance is usually a cause for concern if a patient suffers diarrhea, vomiting or intense sweating that leads to temporary dehydration. The dehydrating effects of alcohol cause a particular kind of fluid release in which excess water is expelled without equal amounts of electrolytes. Thus, combining lisinopril and alcohol may lead to high potassium levels in the blood in combination with dehydration. Muscle cramping and even heart arrhythmias can result from this electrolyte imbalance.